Involve: A Journal of Mathematics

  • Involve
  • Volume 2, Number 4 (2009), 451-470.

Geometric properties of Shapiro–Rudin polynomials

John Benedetto and Jesse Sugar Moore

Full-text: Open access

Abstract

The Shapiro–Rudin polynomials are well traveled, and their relation to Golay complementary pairs is well known. Because of the importance of Golay pairs in recent applications, we spell out, in some detail, properties of Shapiro–Rudin polynomials and Golay complementary pairs. However, the theme of this paper is an apparently new elementary geometric observation concerning cusp-like behavior of certain Shapiro–Rudin polynomials.

Article information

Source
Involve, Volume 2, Number 4 (2009), 451-470.

Dates
Received: 24 March 2009
Accepted: 12 August 2009
First available in Project Euclid: 20 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.involve/1513799191

Digital Object Identifier
doi:10.2140/involve.2009.2.451

Mathematical Reviews number (MathSciNet)
MR2579563

Zentralblatt MATH identifier
1181.42003

Subjects
Primary: 42A05: Trigonometric polynomials, inequalities, extremal problems

Keywords
Shapiro–Rudin polynomials Golay pairs cusp properties

Citation

Benedetto, John; Sugar Moore, Jesse. Geometric properties of Shapiro–Rudin polynomials. Involve 2 (2009), no. 4, 451--470. doi:10.2140/involve.2009.2.451. https://projecteuclid.org/euclid.involve/1513799191


Export citation

References

  • J. J. Benedetto, Harmonic analysis and applications, CRC Press, Boca Raton, FL, 1997.
  • G. Benke, “Generalized Rudin–Shapiro systems”, J. Fourier Anal. Appl. 1:1 (1994), 87–101.
  • J. Brillhart, “On the Rudin–Shapiro polynomials”, Duke Math. J. 40 (1973), 335–353.
  • J. Brillhart and L. Carlitz, “Note on the Shapiro polynomials”, Proc. Amer. Math. Soc. 25 (1970), 114–118.
  • J. Brillhart and P. Morton, “A case study in mathematical research: the Golay–Rudin–Shapiro sequence”, Amer. Math. Monthly 103:10 (1996), 854–869.
  • S. Z. Budišin, “New complementary pairs of sequences”, Electronics Let. 26:13 (1990), 881–883.
  • I. Daubechies, Ten lectures on wavelets, CBMS-NSF Regional Conference Series in Applied Mathematics 61, Soc. Industrial Appl. Math., Philadelphia, 1992.
  • S. Eliahou, M. Kervaire, and B. Saffari, “A new restriction on the lengths of Golay complementary sequences”, J. Combin. Theory Ser. A 55:1 (1990), 49–59.
  • S. Eliahou, M. Kervaire, and B. Saffari, “On Golay polynomial pairs”, Adv. in Appl. Math. 12:3 (1991), 235–292.
  • M. J. E. Golay, “Multi-slit spectrometry”, J. Opt. Soc. Amer. 39:6 (1949), 437–444.
  • M. J. E. Golay, “Static multslit spectrometry and its application to the panoramic display of infrared spectra”, J. Opt. Soc. Amer. 41:7 (1951), 468–472.
  • M. J. E. Golay, “Complementary series”, IRE Trans. IT-7:2 (1961), 82–87.
  • M. J. E. Golay, “Note on "C"omplementary series"”, 1962. In correspondence section of Proc. IRE 50:1, p. 84.
  • S. D. Howard, A. R. Calderbank, and W. Moran, “The finite Heisenberg–Weyl groups in radar and communications”, EURASIP J. Appl. Signal Process. (2006), Art. ID 85685.
  • J. Jedwab, “A survey of the merit factor problem for binary sequences”, pp. 30–55 in Sequences and their applications: Proceedings of SETA 2004, Lecture Notes in Computer Science 3486, Springer, Berlin, 2005.
  • J. Jedwab and K. Yoshida, “The peak sidelobe level of families of binary sequences”, IEEE Trans. Inform. Theory 52:5 (2006), 2247–2254.
  • J.-P. Kahane, Séries de Fourier absolument convergentes, Ergebnisse der Math. 50, Springer, Berlin, 1970.
  • Y. Katznelson, An introduction to harmonic analysis, 2nd corr. ed., Dover Publications, New York, 1976.
  • N. Levanon and E. Mozeson, Radar signals, Wiley and IEEE Press, Hoboken, NJ, 2004.
  • H. D. Lüke, “Sets of one and higher dimensional Welti codes and complementary codes”, IEEE Trans. Aerospace and Electronic Systems 21 (1985), 170–179.
  • S. Mallat, A wavelet tour of signal processing, Academic Press, San Diego, CA, 1998.
  • A. Pezeshki, A. R. Calderbank, W. Moran, and S. D. Howard, “Doppler resilient Golay complementary waveforms”, IEEE Trans. Inform. Theory 54:9 (2008), 4254–4266.
  • W. Rudin, “Some theorems on Fourier coefficients”, Proc. Amer. Math. Soc. 10 (1959), 855–859.
  • J. W. Rutter, Geometry of curves, Chapman & Hall/CRC, Boca Raton, FL, 2000.
  • B. Saffari, “Une fonction extrémale liée à la suite de Rudin–Shapiro”, C. R. Acad. Sci. Paris Sér. I Math. 303:4 (1986), 97–100.
  • B. Saffari, “Structure algébrique sur les couples de Rudin–Shapiro: Problème extrémal de Salem sur les polynômes à coefficients $\pm 1$”, C. R. Acad. Sci. Paris Sér. I Math. 304:5 (1987), 127–130.
  • B. Saffari, “Some polynomial extremal problems which emerged in the twentieth century”, pp. 201–233 in Twentieth century harmonic analysis–-a celebration (Il Ciocco, 2000), NATO Sci. Ser. II Math. Phys. Chem. 33, Kluwer Acad. Publ., Dordrecht, 2001.
  • S. Searle and S. Howard, “A novel polyphase code for sidelobe suppression”, pp. 377–381 in Proceedings of IEEE Waveform Diversity and Design (Pisa, Italy, 2007), IEEE, Los Alamitos, CA, 2007.
  • H. S. Shapiro, Extremal problems for polynomials, M.S. Thesis, Massachusetts Institute of Technology, 1951.
  • C. C. Tseng and C. L. Liu, “Complementary sets of sequences”, IEEE Trans. Information Theory IT-18 (1972), 644–652.
  • R. J. Turyn, “Hadamard matrices, Baumert–Hall units, four-symbol sequences, pulse compression, and surface wave encodings”, J. Combinatorial Theory Ser. A 16 (1974), 313–333.
  • P. P. Vaidyanathan, Multirate systems and filter banks, Prentice Hall, Englewood Cliffs, NJ, 1993.
  • G. R. Welti, “Quaternary codes for pulsed radar”, IRE Trans. 6:3 (1960), 400–408.